Medwatch alert. Topical anesthetics: risk of cardiologic and neurologic side effects

FDA issued a safety warning about the hazards of topical anesthetics

[Posted 01/16/2009] FDA issued a public health advisory to remind patients, healthcare professionals, and caregivers about potentially serious hazards of using skin numbing products, also known as topical anesthetics, for relieving pain from mammography and other medical tests and conditions. FDA is concerned about the potential for these products to cause serious, life-threatening adverse effects, such as irregular heartbeat, seizures, breathing difficulties, coma and even death, when applied to a large area of skin or when the area of application is covered. FDA is working with healthcare professional organizations and other media that distribute healthcare information to spread the message about the potential hazards and safe use of topical anesthetics. The Advisory and the Dear Colleague letter provide recommendations to both doctors and patients on safe use of these products.

Agents in this group include: benzocaine, butamben, dibucaine, lidocaine, oxybuprocaine, pramoxine, proparacaine, proxymetacaine, and tetracaine (also named amethocaine).

Source: FDA Medwatch. January 2009. Topical Anesthetics.

Illustrated Psychopharmacology Lectures in Your Inbox

  • Mechanisms of action, adverse effects and indications of psychotropic medications.
  • Concise and illustrated presentations. 
  • Practical tips for mental health professionals.




Are you a visual learner interested in learning psychopharmacology? Click here to get our videos